Wisconsin, 2007

Flash Flood in Wisconsin, June 4, 2007

June 4, 2007 · NWS MKX · 1 event in 1 county or zone

On June 4th, repeated rounds of thunderstorms, moving north to south around sunrise, dumped heavy rains on the city of Fond du Lac that resulted in a flash flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

On June 4th, repeated rounds of thunderstorms, moving north to south around sunrise, dumped heavy rains on the city of Fond du Lac that resulted in a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 4, 2:34 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 2:34 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 AM CDT MON JUN 4 2007

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH
TUESDAY.

MODELS ARE IN GOOD AGREEMENT WITH SYNOPTIC SITUATION NEXT 48 HOURS.
UPPER LEVEL LOW ROTATING OVER EASTERN WISCONSIN WILL MOVE TO
MICHIGAN TODAY. HEAVIEST AND MOST NUMEROUS RAIN SHOULD CONTINUE TO
BE ALONG AND WEST OF THE UPPER LOW AXIS...WHICH WOULD PUT THE
EASTERN HALF OF SOUTHERN WISCONSIN IN THE HIGHEST POP AND QPF
FIELD. THIS AGREES WELL WITH ALL MODEL QPF PATTERNS...INCLUDING
WRF AND HPC GUIDANCE. I EXPECT SIGNIFICANT REDEVELOPMENT OF
CONVECTION DURING THE MORNING WITH DAYTIME HEATING.

TEMPERATURES AT H500 COOL TONIGHT AS ANOTHER SHORT WAVE TRACKS
ACROSS WISCONSIN IN THE NORTHWEST FLOW...THEN H500 TEMPERATURES
BECOME COLD AT AROUND -20 DEGREES FOR TUESDAY WITH A QUITE STRONG
SHORT WAVE. LAPS RATES BECOME VERY STEEP...ESPECIALLY TUESDAY. WB
ZERO HEIGHT ON BUFFY IS ONLY AROUND 6K FEET. I EXPECT SHOWERS TO
REMAIN SCATTERED OVER CWA TONIGHT...THEN SCATTERED THUNDERSTORMS
TO DEVELOP TUESDAY IN DAYTIME HEATING WITH THE POSSIBILITY OF
LARGE HAIL.

FOCUS THEN SHIFTS TO WEDNESDAY NIGHT AND THURSDAY...WITH ANOTHER
SURGE OF WARM AIR AND MOISTURE. LLJ INCREASES TO AROUND 55KT
WEDNESDAY NIGHT WITH A SERIES OF SHORT WAVES MOVING THROUGH IN
SOUTHWEST FLOW ALOFT. THERE MAY BE PERIODS OF STRONG
QPV...FRONTOGENETIC FORCING AND QCONVERGENCE. HOWEVER...LIMITING
FACTOR WILL BE A H700 CAP WHICH RELAXES DURING THE DAY THURSDAY.

&&

.AVIATION...UPPER LOW OVER SERN WI WL DRIFT SLOWLY EWD TODAY. VLIFR
TO IFR CONDITIONS NEAR LK MICHIGAN WILL IMPROVE DURING THE EARLY
DAYLIGHT HOURS AS SFC WINDS INCREASE WITH GRADIENT TIGHTENING OVER
SRN WI AS SFC LO CENTER MOVS TO LWR MI. BANDS OF SCATTERED
INSTABILITY SHOWERS/THUNDERSTORMS WILL CONTINUE TO ROTATE THRU SRN
WI AROUND PARENT LOW...AND BECOME MORE NUMEROUS DURING THIS
AFTERNOON INTO THIS EVENING...ESPECIALLY OVER ERN WI. GENERALLY MVFR
CIGS AND VSBYS AFTER MORNING FOG LIFTS...THO THEY WILL BE VARIABLE
WITH THE PCPN. GUIDANCE SUGGESTS LOWER DEW POINTS AND ENOUGH MIXING
TO KEEP VFR CONDITIONS TONIGHT...THO LIGHTER WINDS INLAND AND MODELS
POSSIBLY NOT ACCOUNTING FOR HIER SFC RH DUE TO HVY RAINFALL FROM
SUNDAY MAY LEAD TO FOG.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR WIZ052-060-
066-071-072.

&&

UPDATED TO ADD AVIATION DISCUSSION

35/09/99
Hazardous weather outlook, Jun 4, 4:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
506 AM CDT MON JUN 4 2007

WIZ046-047-051-052-056>060-062>072-051100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
506 AM CDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME MORE
NUMEROUS TODAY...ESPECIALLY OVER SOUTHEAST WISCONSIN.

LOCATIONS IN THE MADISON METROPOLITAN AREA THAT RECEIVED 3 INCHES
OF RAIN ON SUNDAY WILL NOT BE ABLE TO HANDLE ADDITIONAL RAINFALL
MOVING THROUGH THE REGION THIS MORNING.

HEAVY DOWNPOURS OF RAIN WILL CAUSE UNDERPASSES AND LOW-LYING
ROADWAYS TO FILL WITH WATER. SMALL HAIL AND GUSTY WINDS WILL
ACCOMPANY THE STRONGER STORMS THIS AFTERNOON.

DENSE FOG ALONG THE LAKE MICHIGAN SHORE WILL DISSIPATE BY MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...AND AGAIN ON
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RAINFALL REPORTS
WILL BE APPRECIATED.

LMZ643>646-665-051100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
506 AM CDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME MORE
NUMEROUS TODAY...WITH HEAVY DOWNPOURS OF RAIN...LIGHTNING STRIKES
...SMALL HAIL AND GUSTY WINDS TO 40 KNOTS.

DENSE FOG WILL DISSIPATE BY MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...AND AGAIN ON
WEDNESDAY NIGHT THROUGH THURSDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 4, 4:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 AM CDT MON JUN 4 2007

WIZ046-047-056-057-062-063-067>069-041215-
MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN-ROCK-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE...
JANESVILLE...BELOIT
515 AM CDT MON JUN 4 2007

MORE RAIN IS ON THE WAY FOR THE MADISON METROPOLITAN AREA THIS
MORNING.

AFTER RECEIVING A RECORD 3 INCHES OF RAIN ON SUNDAY...SATURATED
GROUND WILL NOT BE ABLE TO HANDLE ADDITIONAL RAINFALL. A POCKET OF
MODERATE TO AT TIMES HEAVY SHOWERS WILL BE MOVING THROUGH DANE
COUNTY BETWEEN 530 AM AND 10 AM.

THIS POCKET OF SHOWERS WILL BRING ONE HALF TO THREE QUARTERS OF AN
INCH OF RAIN. THE RUNOFF FROM THESE SHOWERS MAY COVER AREA
ROADWAYS WITH WATER...AND FILL UNDERPASSES AND LOW-LYING AREAS
WITH WATER.

BE ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS AS THESE SHOWERS AND
ISOLATED THUNDERSTORMS MOVE THROUGH.

REM

The radar

The Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fond du Lac

When
June 4, 5:00 AM CST to 8:00 AM CST
Where
Fond du Lac County, Fond du Lac
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.780, -88.450

A flash flood occurred across the city of Fond du Lac that resulted in widespread basement flooding, and minor road damage consisting of gravel and shoulder washouts. Water depths on some streets reached 2 to 4 feet. A coop observer in the city measured 3.9 inches of rain while the storms were rolling through the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43867.